Propafenone Toxicity Presenting With Wide QRS and Transient Ventricular Dyskinesia

Read full text
Authors: Larissa Araújo de Lucena, Flávia da Costa Fernandes Mesquita, Micheli Rigon Madeira, Ferdinand Gilbert Saraiva da Silva Maia
Cited by: 1
References: 4

Abstract

BACKGROUND: Propafenone, a class Ic antiarrhythmic with a narrow therapeutic window, may cause conduction disturbances. CASE SUMMARY: A 68-year-old man on propafenone presented with dyspnea and dizziness. Electrocardiogram showed QRS widening (160 milliseconds). Angiography excluded occlusion but showed transient ventricular dysfunction. Sodium bicarbonate normalized QRS complex and reversed dysfunction. CONCLUSIONS: New wide-QRS rhythm in patients on class Ic agents suggests sodium channel blocker toxicity. QRS narrowing after bicarbonate is diagnostically important. Early treatment ensures reversibility and prevents arrhythmias. TAKE-HOME MESSAGES: Toxicity in new wide-QRS rhythm on class Ic drugs should be assumed. QRS narrowing after bicarbonate is key. Early treatment prevents fatal complications.

Fields of Study & Subjects

Cardiac electrophysiology and arrhythmias Poisoning and overdose treatments Takotsubo Cardiomyopathy and Associated Phenomena

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
20
Pages
107523–107523
Publication date
1 May 2026
Language
EN